Virginia, 2022Damaging Winds in Virginia, June 17, 2022
June 17, 2022 · NWS LWX · 13 events in 7 counties and zones
Localized severe thunderstorms produced several instances of wind damage across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized severe thunderstorms produced several instances of wind damage across portions of central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 17, 2:07 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 17, 2:07 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
307 PM EDT Fri Jun 17 2022
.SYNOPSIS...
A cold front will push through the region today bringing another
chance for showers and storms. Canadian high pressure builds
over the region in its wake through the weekend and the early
part of next week, bringing cooler and drier conditions. A warm
front will approach the region Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A rather unique set-up today with winds blowing out of the
northwest gusting to 25 knots with temps in the low to mid 90s.
This afternoon will be the last day of heat and humidity before
notably cooler and less humid conditions arrive for the weekend,
but there is the potential for isolated to scattered severe
thunderstorms across the southern portions of the forecast area.
Confidence has increased in thunderstorms due to latest hi-res
guidance and satellite and radar trends from a line near
Highland County, VA to near Orange County, VA, perhaps a tier
north. The environment will once again be characterized by very
high instability with CAPE in the neighborhood of 2000-4000
J/kg and 40-50 knots of deep layer shear. An isolated flood
threat exists in the area highlighted above due to anomalous PWs
and the potential for a thunderstorm complex to produce a quick
1-2" of rain in a short period of time.
The front finally pushes through tonight, resulting in a
beautiful night as dew points and temperatures quickly drop. Low
temperatures will drop back into the 60s with dew points
plummeting into the upper 40s-low 50s by Saturday morning.
Would not be surprised with a few upslope/lake-enhanced rain
showers across the western facing slopes near Garrett County,
Maryland overnight tonight into early Saturday morning as the
trough moves through a quasi-saturated column accounting for
terrain induced lift.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
For the weekend, a much cooler and drier air mass will be
overhead with highs both days only reaching the mid to upper 70s
with dew points in the 40s. The higher mountain locales may not
make it out of the upper 50s on Saturday. Winds will be gusty
out of the NW at around 20-30 mph on Saturday, and around 10-20
mph on Sunday.
Saturday night is likely the chilliest night in some time for
areas west of US-15, with lows in the 40s to near 50. Would not
be surprised with patchy frost in the valleys of Garrett County,
Maryland Saturday night. Even east of the Blue Ridge low
temperatures will only be in the low to mid 50s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Troughing will remain offshore on Monday, which will place us in
deep north-northwesterly flow. This will lead to continued below
normal temperatures and humidity levels. A mix of sun and clouds is
expected, with highs in the upper 70s to lower 80s and dewpoints
holding in the 40s.
A large upper level ridge will build over the Mississippi Valley
into the Western Great Lakes on Tuesday. We'll remain on the
frontside of the ridge, with heights aloft rising through the
period. By Tuesday night into Wednesday, the northern half of the
upper ridge will start to flatten out as a potent shortwave and
associated surface low tracks through Manitoba and Ontario toward
James Bay.
In terms of sensible weather, as heights rise, warmer air will work
into the area from the west starting on Tuesday. Low-level moisture
will begin to increase as well, with dewpoints climbing well into
the 60s to near 70 by Wednesday. High temperatures will likely make
it into the low-mid 90s each day Tuesday through Thursday.
Conditions will likely remain dry on Tuesday, but showers and
thunderstorms may be possible on Wednesday and Thursday as the ridge
flattens out and heights start to lower aloft.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A cold front will cross the region today, bringing some brief
cloudiness, but should remain VFR for most. A shower or
thunderstorm is becoming increasingly likely near CHO in the
19-23Z window. This could cause a brief VSBY reduction, but
other than that, looks like VFR all around.
Gusty NW winds continue areawide through afternoon through the
evening, with gusts up to 25-30 knots. These will taper off at
least a little bit tonight before picking back up to 25 knot
gusts once again on Saturday in continued NW flow. Winds on
Sunday will also be a bit gusty, albeit slightly less than
Friday and Saturday, perhaps only 15-20 knots and still out of
the NW. All the while, VFR conditions persist.
VFR conditions are expected on both Monday and Tuesday.
&&
.MARINE...
Solid to high-end SCA conditions have been observed through the
afternoon. There could be a few showers and thunderstorms along
said front, a few of which could be strong to severe. This
could necessitate a few Special Marine Warnings over our lower
waters.
By tonight though, dry conditions and gusty winds take hold in
NW flow. SCAs continue through tonight and even into the day on
Saturday.
Gusty NW winds continue into the day on Sunday, with SCAs
possible. There remains some uncertainty in just how long the
gusty winds last, so will re-evaluate in a later forecast
update.
Sub-SCA level winds are expected on both Monday and Tuesday.
&&
.TIDES/COASTAL FLOODING...
Winds turn out of the northwest through this evening in the
wake of the aforementioned cold front, which will cause
anomalies to drop quickly and end any threat for coastal
flooding for the foreseeable future.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ530>543.
&&
SYNOPSIS...CPB/CJL
NEAR TERM...CPB
SHORT TERM...CPB/CJL
LONG TERM...KJP
AVIATION...CPB/CJL/KJP
MARINE...CPB/CJL/KJP
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jun 17, 2:53 PM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
353 PM EDT Fri Jun 17 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-182000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
353 PM EDT Fri Jun 17 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A severe thunderstorm watch is in effect for King George and
Spotsylvania counties in northern Virginia, as well as St. Mary's
County is southern MD until 8 PM EDT.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-182000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
353 PM EDT Fri Jun 17 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A severe thunderstorm watch is in effect for portions of central
VA until 8 PM EDT.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
MDZ001-501-502-VAZ503-504-WVZ501>506-182000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
353 PM EDT Fri Jun 17 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CJL
Thunderstorm Wind, Page
- When
- June 17, 3:27 PM EST
- Where
- Page County, 0.6 mi SSW of Comertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.492, -78.604
Tree damage was reported near Shenandoah. A tree blew down in the 200 block of VA-763 Back Road. A tree blew down in the 100 block of VA-681 Fleeburg Loop.
Thunderstorm Wind, Rockingham
- When
- June 17, 3:30 PM EST
- Where
- Rockingham County, 0.99 mi NNE of Elkton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.434, -78.615
Tree damage was reported near Elkton. A tree blew down near the intersection of US-33 Spotswood Trail and VA-639 Nicholson Road/Monger Hill Road. A tree blew down in the 16000 block of VA-609 Naked Creek Road.
Thunderstorm Wind, Page
- When
- June 17, 3:45 PM EST
- Where
- Page County, 0.15 mi ENE of Oakhill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.731, -78.418
Tree damage was reported near Rileyville, including near Sunnyview Drive and US-340.
Thunderstorm Wind, Orange
- When
- June 17, 3:50 PM EST
- Where
- Orange County, 1.04 mi NW of Thornhill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.160, -77.995
A few trees blew down along VA-669 Marquis Road between VA-612 Monrovia Road and Double W Farm Road.
Thunderstorm Wind, Madison
- When
- June 17, 3:55 PM EST
- Where
- Madison County, 1.49 mi NNE of Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.398, -78.256
Tree damage was reported near Madison. A tree blew down near the intersection of VA-231 North Blue Ridge Turnpike and VA-1021 Hebron Court. Power lines blew down in the 200 block of VA-634 Oak Park Road.
Thunderstorm Wind, Rappahannock
- When
- June 17, 3:55 PM EST
- Where
- Rappahannock County, 0.4 mi N of Ashbys Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.636, -78.250
Tree damage was reported near Sperryville, including in the 400 block of VA-600 Woodward Road.
Thunderstorm Wind, Nelson
- When
- June 17, 4:00 PM EST
- Where
- Nelson County, 0.1 mi S of Massies Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.779, -79.000
A couple of trees blew down near Massies Mill.
Thunderstorm Wind, Nelson
- When
- June 17, 4:05 PM EST
- Where
- Nelson County, 3.07 mi W of Nellysford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.875, -78.936
Tree damage was reported near Roseland, including a tree that blew down in the 1300 block of VA-664 Beech Grove Road.
Thunderstorm Wind, Nelson
- When
- June 17, 4:05 PM EST
- Where
- Nelson County, 1.6 mi ESE of Tye River
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 37.638, -78.945
Multiple trees blew down between Arrington and Colleen, including near the intersection of VA-657 Tye River Road and VA-739 Boxwood Farm Road.
Thunderstorm Wind, Nelson
- When
- June 17, 4:10 PM EST
- Where
- Nelson County, 1.14 mi NE of Lovingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.783, -78.868
Tree damage was reported near Lovingston, including near the intersection of Creekview Lane and US-29 Thomas Nelson Highway.
Thunderstorm Wind, Nelson
- When
- June 17, 4:12 PM EST
- Where
- Nelson County, 0.73 mi W of Allens Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.570, -78.893
Tree damage was reported near Gladstone, including in the 2200 block of Piedmont Road.
Thunderstorm Wind, Nelson
- When
- June 17, 4:14 PM EST
- Where
- Nelson County, 1.12 mi E of Rockfish
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.802, -78.750
A couple of trees blew down near Rockfish.
Thunderstorm Wind, Spotsylvania
- When
- June 17, 4:15 PM EST
- Where
- Spotsylvania County, 1.41 mi E of Cdenora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.077, -77.774
Tree damage was reported near Glenora. A tree blew down on VA-612 Stubbs Bridge Road near the Lake Anna Bridge. A tree blew down near the intersection of VA-713 Boggs Drive and Stage Coach Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 17, 20222 deaths · 1 event
- Hail and Damaging Winds in North Carolina, June 17, 20221 death · 2 injured · $490,000 · 1.25 in hail · 48 events
- Damaging Winds and Lightning Strike in Kentucky, June 17, 20221 injured · $578,000 · 63 kt wind · 120 events
- Hail and Damaging Winds in North Carolina, June 17, 20221 death · $55,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 17, 20221 injured · $458,000 · 60 kt wind · 44 events
- Tornado and Flash Flooding in Utah, June 17 to 19, 2022EF2 · 33 events
- Hail and Damaging Winds in Tennessee, June 17, 20221 injured · $110,000 · 3 in hail · 38 events
- Tornado and Flash Flooding in Illinois, June 17, 2022EF1 · 65 events
- Damaging Winds in Illinois, June 17, 2022$273,000 · 61 kt wind · 20 events
- Flash Flood and Damaging Winds in West Virginia, June 17, 2022$120,000 · 50 kt wind · 35 events
- Hail and Damaging Winds in Illinois, June 17, 2022$211,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Virginia, June 17, 2022$68,000 · 1.5 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024217, 1024218, 1024219, 1024220, 1024221, 1024222, 1024223, 1024224, 1024225, 1024226, 1024231, 1024232, 1024233.